Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 247, NWS Omaha, NE

October 3, 2000Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Oct 3, 2000, 5:30 PM CDT for Monona County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 3, 2000, 5:30 PM CDT (22:30 UTC)
Expired
Oct 3, 2000, 6:15 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monona County, IA

The radar

The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:32 PM CDTHail 1.5Onawa, IAHail...some as large as 1.5 inches in diameter, covered the ground near Onawa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 032230
SVROMA
IAC133-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
530 PM CDT TUE OCT 3 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 615 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES WEST OF ONAWA...OR
  ABOUT 36 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLENCOE...WHITING AROUND 535 PM CDT
  ONAWA AROUND 540 PM CDT
  TURIN AROUND 550 PM CDT
  MAPLETON...SOLDIER AROUND 605 PM CDT

LARGE HAIsL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4220 9636 4189 9614 4191 9573 4222 9574

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:55 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 3, 2:55 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT TUE OCT 3 2000

FORECAST CONCERNS CENTER ON PRECIP AND TEMPS THROUGH FCST PERIODS AS
AREA MOVES FROM RELATIVELY MILD TEMPERATURES TEMPERATURES THIS AFTN
TO COLDEST AIR THUS FAR OF FALL SEASON THU ON INTO EXTENDED PERIODS.

FOR TONIGHT A NUMBER OF AREAS AND FEATURES TO MONITOR. ONE IS AREA
OF LOW LEVEL CONVERGENCE AND OVERRRUNING OF WARM AND MOIST AIR OVER
BOUNDARY EXTENDING FROM NE KS INTO S CNTRL IA. THIS AREAS APPEARS TO
RUN THE RISK FOR CONVECTION BASES ON K INDEX THRU AT LEAST 06Z AS
POSITIVE LOWER LEVEL THETA E ADVECTION CONTINUES INTO THIS
BOUNDARY. AFTER THIS H85 FLOW INDICATED TO VEER WITH LESS
CONVERGENCE INTO BOUNDARY AS SECONDARY CDFNT FRM NE IA INTO SRN
PNHDL SHIFTS SWD. SECOND FEATURE OF INTEREST IS SHORTWAVE EVIDENT ON
WATER VAPOR IMAGERY MOVING ACROSS NRN UT AND SW WY. LIFT FRM THIS
FEATURE GENERATING CONVECTION ACROSS NRN CO PER LIGHTNING DATA. THIS
SHORTWAVE APPEARS STRONGER ATTM THAN MODESL INDICATING AND SHOULD
SERVE TO AIR CHC FOR PRECIP REST OF AREA LATER TNGT INTO START OF
WED. GENLY CANNOT ARGUE WITH MIN GUIDANCE TNGT.

ON WED..MAY GET SOME BREAK IN PRECIP LATER IN AFTN BEFORE INCREASING
POTENTIAL AGAIN WED NIGHT AS ISENTROPIC LIGHT AND LOWER LEVEL
WAA ADVECTION DVLPS AHEAD OF STRONG COLD AIR SURGE. WILL LEAN TOWARD
MESO ETA FOR TEMPERATURES.

ON THU COLDEST AIR OF FALL SEASON THEN BLASTS SEWD ACROSS AREA
FOLLOWING STRONG CANADIAN COLD FRONT. OVERALL MAV TEMPS APPEAR
BETTER THAN FWC NUMBERS. READINGS NW AREAS OF CWA MAY STRUGGLE TO
REACH OR STAY IN 40S WITH STRENGTH OF CAA AND HI TEMPS SERN AREA MAY
BE REACHES IN MRNG. POTENTIAL FOR MOST SIGNIFICANT PRECIP SHOULD END
BEFORE THICKENSS AND H85 TEMPS SUPPORT FROZEN PRECIP. HOWEVER SOME
FLURRIES CANNOT BE RULED OUT LATER THU AFTN OR THU NIGHT.

EXTENDED FEATURES COLD TEMPEATURES FRI AND SAT WITH SOME MODERATION
BY SUNDAY. SAT MRNG MAY BE ONE OF THE COLDER MRNGS WITH LIGHTER
WINDS AND CLEAR SKIES.

.OMA...NONE.
WIESE

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.